Alabama, 2003

Damaging Wind in Alabama, June 16, 2003

June 16, 2003 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 16, 2:13 PM CST, 4 hours 32 minutes earlier.

Area forecast discussion, Jun 16, 2:13 PM CST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
313 PM CDT MON JUN 16 2003

.OVERVIEW...
NOT MUCH CHANGE EXPECTED FOR THE WHOLE FORECAST PERIOD.  MODELS ARE
IN GOOD AGREEMENT WITH THE OVERALL FEATURES.

.SHORT TERM...
THE FRONT TO THE WEST STAYS PUT UNTIL MID WEEK.  MODELS HINT AT
WASHING IT OUT...OR SLOWLY MOVING IT NORTH.  A VERY MOIST AND
TROPICAL LIKE AIRMASS STAYS IN PLACE.  DID NOT MAKE MANY CHANGES TO
THE CURRENT FORECAST.  TEMPS ARE REASONABLE...BUT THE LATEST RUN IS
A DEGREE OR TWO COOLER.  BIGGEST DIFFERENCE FROM YESTERDAY/S RUN TO
TODAY/S IS THE INCREASED DEEP MOISTURE ON WEDNESDAY.  AT THIS TIME
WILL KEEP THE 50% AREA WIDE.  THIS MAY NEED TO BE ADJUSTED UP IN
LATER FORECASTS.

.EXTENDED...
NOT MUCH CHANGE PLANNED HERE.  CHANCE OF AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS EVERYDAY.  AT ONE TIME LOOKED LIKE IT
WOULD DRY OUT THURSDAY INTO FRIDAY WITH THE WEAK HIGH PRESSURE
BUILDING OVER THE SOUTHEAST...BUT THE LAST GFS SHOWS AN UPPER
LEVEL LOW THAT IS SPINNING OVER EAST TEXAS MOVING EAST.  THE MODELS
HAVE THIS LOW AS MORE OF AN INFLUENCE THE HIGH THUS INCREASES
MOISTURE.  A QUICK PICK PAST THE FORECAST PERIOD GIVE A GLIMMER OF
HOPE OF DRYING OUT NEXT WEDNESDAY.

.PRELIMINARY NUMBERS FOR COORDINATION PURPOSES ONLY...

BHM 71 89 70 86 70 / 20 50 40 50
MGM 70 91 72 89 71 / 20 50 40 50

.BHM...NONE.

 80
Hazardous weather outlook, Jun 16, 12:00 PM CST, 6 hours 45 minutes before
ALZ011>015-017>050-162000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CDT MON JUN 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

A STALLED FRONT REMAINS NORTH OF THE REGION THROUGH TONIGHT...SO THE
MOIST AND UNSTABLE ENVIRONMENT ACROSS THE AREA WILL ONCE AGAIN LEAD
TO SCATTERED SHOWERS AND THUNDERSTORMS. LOCALIZED HEAVY RAINFALL
CAN BE EXPECTED FROM THE STRONGER STORMS...PRODUCING PONDING OF
WATER ON ROADWAYS AND IN POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...

VERY LITTLE CHANGE IN THE OVERALL WEATHER PATTERN IS EXPECTED THROUGH
THE WEEK. MOIST AND UNSTABLE AIR SITS OVER THE REGION...AND AS A
RESULT...CHANCES OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED THROUGH THE PERIOD. MOST OF THE
STORMS THAT DEVELOP WILL REMAIN BELOW SEVERE LIMITS...BUT MAY
PRODUCE LOCALIZED HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL NOT BE NECESSARY.

In the hours before

Special weather statement, Jun 16, 6:38 PM CST, 7 minutes before
ALZ025-027-035-036-170115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
738 PM CDT MON JUN 16 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR CHILTON...COOSA...SHELBY AND
TALLADEGA COUNTIES UNTIL 815 PM CDT...

AT 738 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM IN NORTHEASTERN CHILTON COUNTY...MOVING NORTHEAST
AROUND 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MARBLE VALLEY...
TALLADEGA SPRINGS AND WILSONVILLE THROUGH 815 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.

LAT...LON 3303 8673 3291 8658 3315 8625 3331 8644

The radar

The Birmingham radar (KBMX), 22 km away, was scanning. The volume nearest the first event began at 00:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shelby

When
June 16, 6:45 PM CST
Where
Shelby County, 5 mi S of Shelby
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
NWS STORM SURVEY
Coordinates
33.050, -86.583

A microburst occurred near Waxahatchee Creek in southern Shelby County. A few trees were snapped off, several trees were uprooted, and numerous trees were bent over to the ground. The damage occurred just south of the intersection of SR 145 and CR 311. Only a few branches were knocked down on the Chilton County side of the creek.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369652.